Texas, 2022Drought in Texas, May 1 to 31, 2022
May 1 to 31, 2022 · NWS AMA · 20 events in 20 counties and zones
Soil conditions continued to be short to very short on moisture. In turn, rangeland and pasture conditions continued in poor to very poor conditions.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Soil conditions continued to be short to very short on moisture. In turn, rangeland and pasture conditions continued in poor to very poor conditions. Winter wheat was harvested for silage with ranchers continuing to supplemental feed livestock. Wildfires also continued to burn well through the month of May when wildfire season usually ends when May starts. Over 4000 acres burned in wildfires in Oldham, Moore, and Deaf Smith Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 30, 11:51 PM CST, 9 minutes earlier.
Area forecast discussion, Apr 30, 11:51 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1251 AM CDT Sun May 1 2022
.AVIATION...
VFR conditions expected throughout most of the 06Z TAF period.
Winds will be out of the south and southeast of 15 to 25 kts,
especially after sunrise this morning. PROB30 group for all TAF
sites as early as 19Z in KDHT continuing to near the end of the
TAF period. Erratic winds could reduce vsbys at times if storms
move directly over TAF site.
Meccariello
&&
PREV DISCUSSION... /Issued 238 PM CDT Sat Apr 30 2022/
SHORT TERM...Tonight through Sunday Night...
Northwest flow aloft will transition to westerly flow later this
evening, and by late Sunday morning the flow will become more out of
the southwest as a system over the Pacific Northwest dives down
towards the Four Corners. Overall a mild day Northwest flow today
will gradually transition tonight to a southeast flow and begin to
draw up moisture to the Panhandles. This will help set the stage
for tomorrow's Severe Weather.
As the upper level disturbance will approach the Four Corners a lee
surface low will setup over southeast NM and track north through the
day. The dryline will likely develop about 50-75 miles west of the
TX/NM border. Rich low level Theta E moisture transport from the
southeast will bring dewpoints in the 50s to lower 60s just east of
the dryline. Surface heating will be a bit slower, given the
continued mixing from the southeast winds through the day, but there
shouldn't be any issues to get enough heating for the cap to break
in the mid to late afternoon. Right now most guidance suggests a
shortwave will move through around the time that convection is
expected to take place, and add enhanced lift. This is expected to
coincide with the line up of the right entrance region of the
upper level jet, which will allow for large scale accent.
Additionally, mid level lapse rates around 8 C/km will support
ample cooling in the mid levels and likely support ML CAPE values
over 2000 J/kg. Given the east to southeast flow at the surface
and substantial westerly flow aloft we can expect fairly
supportive effective shear and helicity values to support
supercells capable of producing very large hail that could be in
excess of baseballs. As we get later into the evening, a strong
low level jet will set up, which will ramp up the 0-1 km helicity
values in support of tornado development. At this point we'll need
more discrete storms to be in play, especially along the warm
front. Right now the front is progged to be along a Dalhart to
Clarendon line around 7 PM Sunday evening. If the storms manage to
cluster out by this time, then the tornado threat will likely be
reduced. But if the storms can remain discrete, surface based,
and latch onto that warm frontal boundary, then not only will our
tornado potentials increase, but we could see possibly longer
lived tornadoes.
Weber
LONG TERM...Monday through Friday...
Cold front Monday night and another shot at precip mid week.
The mid-level low that brings us severe storms on Sunday will
eject into the Plains on Monday. Depending on how slow the low is
to move, we may still see some storms lingering in our eastern
counties in the morning. Depending on if the storms are elevated
or rooted at the surface, we may still see storms with hail, some
of which could be severe. The most likely outcome is for the
storms to be elevated by that point, making the storms not severe,
but there is still a small chance that storms could be surface
based. Models aren't in the best agreement with how Monday will
play out. There are variations on the timing of the storms
exiting, various locations of the surface low, and variations on
how fast the dryline will slide eastward during the day. All these
discrepancies between models lead to lower forecast confidence.
Models are in slightly better agreement on the fact that a cold
front should push into the area Monday night as the surface low
slides southeast and high pressure fills in behind. With a tight
pressure gradient, the front looks to be a bit breezy with its
arrival. The high pressure shifts eastward on Tuesday, allowing
surface winds to turn back to southerly. This will set the stage
for moisture advection. Back on Monday, the next system aloft was
coming onshore in the Pac NW. Models again have great disagreement
between themselves as to the track and speed of this next system
and its crossing into the Plains. If the GFS deterministic is
right, the system will provide lift for the moisture on Wednesday
and bring our next chance for storms. If the EC deterministic is
right, the system will be slower and take a more southern track,
leading to storms more on Thursday. Ensemble members also have
various timings and tracks to the upper level system. Thus have
retained the NBM pops, leading to what looks to be a 48 hr period
of rain that will in actuality end up being a 12 hr period to see
rain. Model soundings don't look that impressive just yet for
seeing severe weather, so perhaps we'll get lucky this round for
some nice rain to help alleviate drought.
With all this questionable precip, that leaves the question of
fire weather and where does it stand. Depending on where we see
rain fall, and where the dryline ends up some days, will all go
into determining if we will end up seeing elevated to perhaps
critical fire weather. This will mostly have to be a day by day
decision to monitor fuels.
Beat
AVIATION...18Z TAFS...
VFR conditions will prevail for the next 24 hours with northerly
winds around 10-20kts for the next 3-6 hours, becoming more light
and variable for most of the rest of the TAF period. Southeast
winds will pick up in the 10-15kt range at the end of the TAF
period. Skies will start off mostly clear, but then gradually
increase in coverage, mainly above 10kft and may go SCT to BKN
after 06Z tonight.
Weber
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
29/24
Hazardous weather outlook, Apr 30, 1:06 PM CST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
206 PM CDT Sat Apr 30 2022
OKZ001>003-TXZ001>020-317-010900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
206 PM CDT Sat Apr 30 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Severe thunderstorms are possible Sunday afternoon through the
night with all hazards in play such as large hail, damaging
winds, and tornadoes. Severe thunderstorms also cannot be ruled
out for Wednesday into Wednesday night at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed on Sunday.
Drought, Dallam
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Dallam forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
Dallam County started the month of May entirely in exceptional (D4) drought. A few rain events through out the month allowed most of the county to improve to the extreme (D3) drought status. The far western portion of the county remained in D4 at the end of the month. The county remained in a 4 to 12 defecit dating back 365 days, at the end of the month. Two different wildfires broke out during the month. One of which started in Deaf Smith County which burned a combined 3717 acres with 3 structures lost.
Drought, Sherman
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Sherman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
Sherman County started the month of May of in exceptional (D4) drought. Some releif came in May with some late month rain events. However, the month still fell short of normal and conditions only improved to extreme (D3) drought. The county still remained in a 4 to 10 deficit dating back 365 days, at the end of the month.
Drought, Hansford
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Hansford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
Hansford County started the month of May with the northwest two thirds in exceptional (D4) drought. The southeastern third was in extreme (D3) drought. The county managed to receive some rainfall during the the month. However, it was only enough to improve one category. The area of D4 improved to D3 and the area of D3 to the southeast improved to severe (D2) drought. The county remained in a 4 to 10 defecit dating back 365 days, at the end of the month.
Drought, Ochiltree
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Ochiltree forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
Ochiltree County started the month of May already in extreme (D3) drought. A small portion of the far northwest corner of the county slipped into exceptional (D4) drought within the first week. The county received just enought rain after that to improve one category. The small area of D4 to the northwest improved to D3 while the rest of the county improved to severe (D2) drought. The county ended the month with a 4 to 10 defecit dating back 365 days.
Drought, Lipscomb
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Lipscomb forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -100.273 (the zone’s center; the record gives no point)
Lipscomb County started the month of May in extreme (D3) drought. Some rain fell in the first two weeks with an improvement into severe (D2) drought by mid month. Some additional rain fell in the last half of the month with the majority of the county improving to moderate (D1) drought. The exception being the far northwest corner of the county remained in D2. The county ended the month with a 2 to 10 deficit dating back 365 days.
Drought, Hartley
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Hartley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
Hartley County started the month of May with the northern half to two thirds in exceptional (D4) drought with the remaining southern portion in extreme (D3) drought. During the first half of the month some rain was received in the east where conditions improved to D3 for the northeast. However, the southwest that was in D3 degraded into D4. Some additiional rain rain was received in the latter half of the month with some areas of D4 improving to D3. However, the majority of the county still remained in D3 at the end of the month with small areas in the far western to southern portion of the county still in D4. The county ended the month with a 6 to 12 defecit dating back 365 days.
Drought, Moore
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Moore forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
Moore County started the month with the northern two thirds of the county in exceptional (D4) drought and the remaining southern portion in extreme (D3) drought. May first brought about some rain upwards of a quarter of inch of rain improving the area of D4 to D3 within the first week. Very minimal rain fell during the month with the county remaining in D3 by the end of the month with the exception of a very small area improving to severe (D2) drought. The county ended the month with a 2 to 8 deficit dating back 365 days. Also, at least one wildfire started during the month which took a total of 6 structures.
Drought, Hutchinson
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
Hutchinson County started the month of May in extreme (D3) drought, with the exception of a small portion of the far northtwest corner that was in exceptional (D4) drought. An early rain event in the first couple of days of the month helped the northwest corner to improve to D3 within the first week. The county received some decent rainfall spread out through the month allowing the majority of the county to improved to severe (D2) drought by months end. The county remained in a 4 to 8 deficit dating back 365 days.
Drought, Roberts
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Roberts forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.839, -100.813 (the zone’s center; the record gives no point)
Roberts County started the month out in extreme (D3) drought. A couple of rain events during the beginning of the month improved portions of the eastern part of the county to severe (D2) drought. Some additional rain fell during week three improving the whole county to severe drought with a small portion of the far eastern part of the county improving to moderate (D1) drought.
Drought, Hemphill
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Hemphill forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
Hemphill County started the month of May in extreme (D3) drought. By mid month a few good rain events improved all but the far northwest corner of the county to severe (D2) drought. By the end of week three the northwest corner improved to severe drought while the rest of the county improved one more category to moderate (D1) drought where it stood at the end of the month with upwards of 5 of rain being received for the whole month.
Drought, Oldham
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Oldham forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
Oldham County started the month in extreme (D3) drought. Dry conditions continued through the first half of the month with the majority of the county slipping into exceptional (D4) drought especially when May usually sees an increase in precipitation after the winter months. The exceptional drought lasted through the end of the month with rain totals for the month only being around 0.5 with a normal thats near 3.
Drought, Potter
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Potter forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Potter County started the month of May in extreme (D3) drought. May was abnormally dry and the vast majority of the county remained in D3 through the end of the month. The exception of the far southeast that managed to received enough rain to improve to severe (D2) drought. The county remained in a 4 to 10 deficit dating back 365 days.
Drought, Carson
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Carson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
Carson County started the month in extreme (D3) drought. May was below normal on precipitation, but still received enough rainfall (1.5-2.5) in order to be able to improve one category to severe (D2) drought by the end of the month.
Drought, Gray
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Gray forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
Gray County started the month of May in extreme (D3) drought. Over the course of the month a good portion of the county receieved between 2 and 4 allowing at least one category improvement to severe (D2) drought in the northwest and two category improvement to abnormally (D1) Dry to the southeast.
Drought, Wheeler
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
Wheeler County started the month of May in extreme (D3) drought. Over the course of the month a good portion of the county receieved between 2 and 4 allowing at least one category improvement to severe (D2) drought in the southeast and two category improvement to abnormally (D1) Dry to the northwest.
Drought, Deaf Smith
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Deaf Smith forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Deaf Smith County started the month of May in extreme (D3) drought. May was abnormally dry for the county with less than an inch of rain received during the month. This lead to the vast majority of the county degrading into exceptional (D4) drought. At least one wildfire started in Deaf Smith County and continued into Oldham county during the month. This fire burned a combined total of 3717 acres between the two counties with 3 structures lost.
Drought, Randall County
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Randall County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Randall County started the month of May in extreme (D3) drought. May rain was well below normal. There was some rain received but only enough for the southeast two thirds to improve to severe (D2) drought. The county remained in a 4 to 10 deficit dating back 365 days.
Drought, Armstrong
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Armstrong forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
Armstrong County started the month of May in extreme (D3) drought. Despite receiving below normal rainfall through the month there was enough rain spread out through the month that conditions improved to severe (D2) drought. The county remained in a 4 to 8 deficiti dating back 365 days.
Drought, Collingsworth
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Collingsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
Collingsworth County started the month out in extreme (D3) drought. The southeastern half of the county did not fair well and remained in extreme drought at the end of the month. The northwest, however, received enough rain to end the month in severe (D2) drought.
Drought, Donley
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Donley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
Donley County started the month of May in in extreme (D3) drought. Rainfall was below normal the month, with just enough rain in order to improve one category to severe (D2) drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in North Dakota, May 1, 20222 deaths · $30,000 · 1 event
- Wildfire in New Mexico, May 1 to 13, 202210 injured · $11 million · 1 event
- Wildfire in New Mexico, May 1 to 31, 20223 injured · $100 million · 1 event
- Tornadoes and Flash Flood in Texas, May 1, 2022$911,000 · EF2 · 26 events
- Drought in South Dakota, May 1 to 31, 2022$34 million · 17 events
- Drought in Iowa, May 1 to 31, 2022$1.7 million · 4 events
- Flash Flood and Heavy Rain in Hawaii, May 1 to 2, 2022$1.2 million · 5 events
- Drought in Nebraska, May 1 to 31, 2022$392,000 · 2 events
- Damaging Winds in West Virginia, May 1, 2022$222,000 · 50 kt wind · 10 events
- Tornado and Hail in Texas, May 1 to 2, 2022$5,000 · EF0 · 55 events
- Drought in New Mexico, May 1 to 31, 202241 events
- Drought in California, May 1 to 31, 202240 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031551, 1031553, 1031558, 1031560, 1031562, 1031564, 1031566, 1031568, 1031571, 1031573, 1031575, 1031576, 1031578, 1031580, 1031583, 1031585, 1031588, 1031589, 1031592, 1031594.